Alert archive / South Dakota / Wind Advisories in 2018
Wind Advisory 13, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Oct 3, 2018, 3:29 AM MDT for 14 counties in South Dakota. It took effect at Oct 3, 2018, 10:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2018, 3:29 AM MDT (09:29 UTC)
- In effect from
- Oct 3, 2018, 10:00 AM MDT
- Expired
- Oct 3, 2018, 6:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 61 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 9.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2629 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
889 WWUS73 KUNR 030929 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 329 AM MDT Wed Oct 3 2018 SDZ001-002-012>014-026-030>032-043-044-046-047-049-072>074-040030- /O.NEW.KUNR.WI.Y.0013.181003T1600Z-181004T0000Z/ /O.NEW.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Rapid City, Folsom, Wall, Philip, Kadoka, Martin, White River, Mission, Winner, Sturgis, Union Center, and Hermosa 329 AM MDT Wed Oct 3 2018 /429 AM CDT Wed Oct 3 2018/ ...WIND ADVISORY IN EFFECT FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 6 PM MDT /7 PM CDT/ THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH EARLY THURSDAY MORNING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 10 AM MDT /11 AM CDT/ this morning to 6 PM MDT /7 PM CDT/ this evening. A Freeze Watch has also been issued. This Freeze Watch is in effect from late tonight through early Thursday morning. * WINDS...North 25 to 40 mph with gusts up to 55 mph. The strongest winds will be over the northwest and west central South Dakota plains. * TEMPERATURES...Lows in the lower 30s early Thursday morning, some upper 20s across northwest South Dakota. * TIMING...The strongest winds today will be during the midday and afternoon hours. Lowest temperatures will be early Thursday morning. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. The cold temperatures will kill garden crops and outdoor plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. A freeze watch means sub-freezing temperatures are possible. && $$ SDZ042-040000- /O.NEW.KUNR.WI.Y.0013.181003T1600Z-181004T0000Z/ Oglala Lakota- Including the cities of Pine Ridge, Oglala, and Kyle 329 AM MDT Wed Oct 3 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT THIS EVENING... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect from 10 AM this morning to 6 PM MDT this evening. * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * TIMING...During the midday and afternoon hours. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ025-040030- /O.NEW.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/ Northern Foot Hills- Including the city of Spearfish 329 AM MDT Wed Oct 3 2018 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... The National Weather Service in Rapid City has issued a Freeze Watch, which is in effect from late tonight through Thursday morning. * TEMPERATURES...Lows in the lower 30s. * TIMING...Early Thursday morning. * IMPACTS...The cold temperatures will kill garden crops and outdoor plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze watch means sub-freezing temperatures are possible. && $$
2 follow-up statements
972 WWUS73 KUNR 032018 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 218 PM MDT Wed Oct 3 2018 SDZ001-002-012>014-026-030>032-043-044-046-047-049-072>074-040500- /O.UPG.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/ /O.NEW.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/ /O.CON.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Rapid City, Folsom, Wall, Philip, Kadoka, Martin, White River, Mission, Winner, Sturgis, Union Center, and Hermosa 218 PM MDT Wed Oct 3 2018 /318 PM CDT Wed Oct 3 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY... The National Weather Service in Rapid City has issued a Freeze Warning, which is in effect from midnight MDT /1 AM CDT/ tonight to 8 AM MDT /9 AM CDT/ Thursday. The Freeze Watch is no longer in effect. * WINDS...North 25 to 40 mph with gusts up to 55 mph. The strongest winds will be over the west central South Dakota plains. * TEMPERATURES...Lows around 30 early Thursday morning, some mid to upper 20s across northwest South Dakota. * TIMING...Strong winds will continue through the afternoon hours. Lowest temperatures will be early Thursday morning. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. The cold temperatures will kill garden crops and outdoor plants. * IMPACTS...The cold temperatures will kill garden crops and outdoor plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means temperatures will be cold enough to kill sensitive outdoor plants. A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ025-040500- /O.UPG.KUNR.FZ.A.0001.181004T0600Z-181004T1400Z/ /O.NEW.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/ Northern Foot Hills- Including the city of Spearfish 218 PM MDT Wed Oct 3 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT THURSDAY... The National Weather Service in Rapid City has issued a Freeze Warning, which is in effect from midnight tonight to 8 AM MDT Thursday. The Freeze Watch is no longer in effect. * TEMPERATURES...Lows around 30 degrees. * TIMING...Early Thursday morning. * IMPACTS...The cold temperatures will kill garden crops and outdoor plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means temperatures will be cold enough to kill sensitive outdoor plants. && $$ SDZ042-040000- /O.CON.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/ Oglala Lakota- Including the cities of Pine Ridge, Oglala, and Kyle 218 PM MDT Wed Oct 3 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * TIMING...Continuing through the afternoon hours. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
196 WWUS73 KUNR 032354 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 554 PM MDT Wed Oct 3 2018 SDZ001-002-012>014-026-030>032-043-044-046-047-049-072>074-040100- /O.EXP.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/ /O.CON.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Rapid City, Folsom, Wall, Philip, Kadoka, Martin, White River, Mission, Winner, Sturgis, Union Center, and Hermosa 554 PM MDT Wed Oct 3 2018 /654 PM CDT Wed Oct 3 2018/ ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY... ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING... * TEMPERATURES...Lows around 30 early Thursday morning, some mid to upper 20s across northwest South Dakota. * TIMING...Northwest winds will continue to diminish this evening. Lowest temperatures will be early Thursday morning. * IMPACTS...The cold temperatures will kill garden crops and outdoor plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means temperatures will be cold enough to kill sensitive outdoor plants. && $$ SDZ042-040100- /O.EXP.KUNR.WI.Y.0013.000000T0000Z-181004T0000Z/ Oglala Lakota- Including the cities of Pine Ridge, Oglala, and Kyle 554 PM MDT Wed Oct 3 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... * TIMING...Winds will continue to diminish this evening. $$ SDZ025-040100- /O.CON.KUNR.FZ.W.0002.181004T0600Z-181004T1400Z/ Northern Foot Hills- Including the city of Spearfish 554 PM MDT Wed Oct 3 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT THURSDAY... * TEMPERATURES...Lows around 30 degrees. * TIMING...Early Thursday morning. * IMPACTS...The cold temperatures will kill garden crops and outdoor plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means temperatures will be cold enough to kill sensitive outdoor plants. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:01 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Oct 2, 11:01 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1101 PM MDT Tue Oct 2 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 242 PM MDT Tue Oct 2 2018 Upper level analysis has broad ridge across the central CONUS with trof across the West Coast. Weak shortwave energy is lifting northeast across Wyoming...with a few showers and thunderstorms developing at the moment. At the surface, weak low pressure is in the vicinity of MT/SD/WY triple point with cold front just north in Montana. Temperatures range from the 80s in the warm sector, to the low 60s across northwest SD. Winds are breezy out of the southwest in the warm sector across northeast WY, and out of the south across the SD plains. Weak shortwave energy will lift through northeast WY and northwestern SD, producing some showers and isolated thunderstorms this evening. Shower chances will shift east late tonight with low temperatures in the 40s and 50s. A strong cold front will cross the area Wednesday morning, early in the day across the north and west and then exiting south central around midday. Strong northwest winds will develop behind it during the late morning/early afternoon and bring much cooler air into the region. Wind gust to over 50 mph are likely across the northwest and west central SD plains during the midday and afternoon hours. It looks to be a mainly dry frontal passage with winds decreasing toward sunset. Highs will range from the 50s over northeast WY and far northwest SD to near 80 over south central SD. Colder air will continue to pour into the area Wednesday night with temps dropping into the upper 20s and 30s by early Thursday morning. Frost is likely in many areas, with freezing temps a good bet across northwest SD. The next disturbance will move into the area from the southwest late Wednesday night and Thursday morning, bringing some rain showers and morning snow showers to some areas on Thursday. The best chances for snow showers will be from the Black Hills into northwest SD during the morning, but any accumulation should be minimal with pcpn expected to be on the lighter side during that time. Highs on Thursday will only be in the 40s and lower 50s, with some spots over far northwest SD likely staying in the 30s. The rest of the week into the weekend looks to be unsettled at times and cool as west-southwest flow continues to bring disturbances over the region. Over the weekend, a large scale trough will build into the western US, with an upper low developing within it somewhere over the southern Great Basin region by Sunday morning. Models diverge at this point on how things will evolve later Sunday into early next week. Regardless, there is a good chance for pcpn Sunday into the early part of next week as southwest flow ahead of the system brings energy and moisture into the region. A lot of uncertainty this far out with regard to pcpn potential and pcpn type for the area. Thermal profiles obviously support the better potential for some snowfall over the higher elevations of the region, especially from the Black Hills north and westward. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1101 PM MDT Tue Oct 2 2018 Scattered SHRA/TSRA will continue across northwestern SD through 12z. Brief, localized MVFR/IFR conditions will be possible with this activity. Additionally, IFR/LIFR conditions over southern ND/eastern SD due to BR/FG will spread westward over the SD plains through the overnight period. These conditions will generally remain along and northeast of a K2WX-to-KD07 line. A cold front will cross the area from northwest to southeast on Wednesday. Strong northwesterly winds with gusts 35-45 kt are expected behind the front, particularly over the SD plains. Winds will diminish 00-03z. Aside from a narrow zone of MVFR/IFR cigs along the front, VFR conditions are expected late Wednesday morning through the remainder of the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Sherburn
Hazardous weather outlook, Oct 3, 2:49 AM MDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 249 AM MDT Wed Oct 3 2018 WYZ054>056-058-071-041300- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 249 AM MDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cool and moist storm system will move through the area late this weekend into early next week. It will be cold enough for some accumulating snow Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ057-041300- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 249 AM MDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cool and moist storm system will move through the area late this weekend into early next week. Accumulating snow is likely for the Black Hills Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-030>032-072>074-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 249 AM MDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Northwest winds will increase this morning, with sustained winds of 30 to 40 mph and gusts to 55 mph. The winds will decrease early this evening. With the strong winds, the grassland fire danger will be in the very high category this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cool and moist storm system will move through the area late this weekend into early next week. It may be cold enough for accumulating snow on the plains of northwest South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041>044-046-047-049-041300- Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 249 AM MDT Wed Oct 3 2018 /349 AM CDT Wed Oct 3 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Northwest winds will increase late morning, with sustained winds of 25 to 35 mph and gusts to 45 mph. The winds will decrease early this evening. With the strong winds, the grassland fire danger will be in the high to very high category this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 3:29 AM MDT | Freeze Watch | UNR | Bennett, Butte, Custer, Haakon, Harding, Jackson and 8 more | 11 hr |
| Oct 3, 2:18 PM MDT | Freeze Warning | UNR | Bennett, Butte, Custer, Haakon, Harding, Jackson and 8 more | 18 hr |
Nearby
Wind Advisories in South Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.